Wyoming, 2021

High Wind in Wyoming, December 20 to 22, 2021

December 20 to 22, 2021 · NWS CYS · 8 events in 7 counties and zones

Widespread strong winds developed across the wind prone areas of southeast Wyoming late in the evening on the 20th. In the early morning hours on the 21st, a severe mountain wave developed over the Southern Laramie Range, resulting in a sharp increase in wind speeds into the I-25 corridor including the city of Cheyenne.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Widespread strong winds developed across the wind prone areas of southeast Wyoming late in the evening on the 20th. In the early morning hours on the 21st, a severe mountain wave developed over the Southern Laramie Range, resulting in a sharp increase in wind speeds into the I-25 corridor including the city of Cheyenne. Sustained winds at the Cheyenne Airport reached nearly 60 MPH with gusts over 75 MPH for several hours with occasional gusts up to 65 MPH continuing well into the morning and afternoon on the 21st. Winds remained elevated for much of the area into the overnight hours, ending prior to sunrise on the 22nd. High winds resulted in road closures to light weight and high profile vehicles as well as minor tree and property damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 20, 4:27 PM MST, 3 hours 33 minutes earlier.

Area forecast discussion, Dec 20, 4:27 PM MST, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
427 PM MST Mon Dec 20 2021

.SHORT TERM...(This evening through Tuesday)
Issued at 205 PM MST Mon Dec 20 2021

Low level cloud cover behind a nearly stationary cold front has
remained in place this afternoon along and northeast of the North
Platte River Valley keeping temperatures cooler in the 20s. Latest
GOES 16/17 satellite loops are beginning to show a thinning of
these low clouds while area farther southwest have climbed into
the upper 30s and 40s this afternoon. GOES 16/17 water vapor
imagery shows subtle mountain wave activity across southern
Wyoming which will enhance tonight as a shortwave sweeps across
eastern MT increasing height gradients across our region.

Current wind gusts near Arlington are hovering around 50-55 mph
which will continue this afternoon. High Wind Warnings will go into
effect at 5 PM as 700mb CAG-CPR height gradients climb above 55m.
Additionally downward omega fields spike this evening with stronger
flow moving overhead supporting gusts around 60 mph in the
Arlington/Elk Mountain areas. Farther east, pressure gradients along
the Laramie Range climb to 4-7mb with strong downward omega
spreading into the eastern foothills. This will support strong
winds over the I-80 Summit as well as many spots along I-25 from
Cheyenne up to Casper. In-house guidance for Bordeaux gives the
highest probability for high winds around 09z tonight as the SFC
trough shifts slightly farther east ahead of a cold front. This
will bring a lull in the winds across the Central Laramie Range
throughout much of the day Tuesday before increasing again Tuesday
night with similar conditions in place ahead of yet another
shortwave passing to the north.

Notable changes to the forecast include the upgrade to High Wind
Warnings for central Laramie County and Converse County lower
elevations. Mountain wave activity looks strong over the South
Laramie Range tonight with wind gusts 40-50 mph likely. While not
a sure thing, any wave breaks overnight could easily result in
winds jumping up to 60-65 MPH after midnight near Cheyenne with
strong flow just off the surface. This potential for high winds
may continue into midday Tuesday with daytime mixing ahead of the
cold frontal passage. Farther north in Converse Co, high wind
potential is more short-lived with the frontal passage arriving
sooner Tuesday morning, but strong downward omega off the North
Laramie Range with 65kts at 700mb could support a few strong winds
gusts, especially near Glenrock and Deer Creek on I-25.

Downsloping winds off the Laramie Range Tuesday will also warm
temperatures across the adjacent plains well above average with
dewpoints sitting in the single digits. This could result in
elevated fire weather conditions across Laramie Co in Wyoming and
Kimball Co in Nebraska with strong to gusty winds expected.
However, no fire weather headlines are in effect at this time.

.LONG TERM...(Wednesday through Monday)
Issued at 205 PM MST Mon Dec 20 2021

Well we are still looking at a few windy periods
In the long term, primarily Wednesday where we have a
Number of areas in High Wind Warnings. Pressure gradients begin a
Downward trend Wednesday night into Thursday, but as
You might probably expect, the winds will likely remain elevated.

We may see a brief lull in the high winds Thursday, but the GFS
brings strong winds back to portions of southeast Wyoming and the
southern Nebraska panhandle early Friday morning. The elevated to
high winds will likely not continue too long though as there is a
decreasing trend in the winds throughout the day Friday. Saturday
appears to be a much needed break from the winds with, dare I say,
almost light winds across portions of southeast Wyoming and the
Nebraska panhandle. Sunday night the gradients jump back up briefly
as high pressure sets up west of our CWA and low pressure to the
east, providing us with, you guessed it, more gusty winds.

The other story in the long term is the potential for a decent
amount of mountain snow Thursday and Friday. A strong trough drops
down the west coast and advects a decent amount of moisture with
strong southwest flow toward the Snowy and Sierra Madre Mountain
Ranges. The Sierra Madres are currently forecast to receive near 15
inches of snow due to the significant topographic lift paired with
ample moisture. In addition to enhancing the snowfall in the Sierra
Madres, the southwest flow will cause the Sierra Madres to shadow
the Snowy Range, therefore they will receive more on the 8 to 12
inch range. Looking at lower elevations, areas that will receive
downslope through this event (Saratoga, Laramie) will likely receive
close to nothing, whereas, Rawlins may receive 1, maybe 2, inches.
While there is still a decent amount of uncertainty as to how far
north and east the moisture will reach and where the trough will set
up, areas east of the Laramie Range will still likely not receive
much snow, if any at all.

If traveling across areas west of the Laramie Range for the
holidays, refer to WYDOT for road conditions to ensure safe
travel.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 421 PM MST Mon Dec 20 2021

VFR for most terminals can be expected through the forecast
period, with MVFR flight categories for KCDR and KBFF through
approximately 1Z this evening. After 1Z, low end VFR will occur
for KCDR and KBFF until CIGs lift overnight to SKC conditions for
all remaining terminals. LLWS is anticipated at all terminals
this evening and overnight as strong winds aloft will create the
potential for turbulence for aircrafts. Please refer to TAF for
more details and information.

&&

.FIRE WEATHER...
Issued at 448 AM MST Mon Dec 20 2021

Elevated fire weather conditions are likely each afternoon
through Wednesday for FWZs 310, 312 and 313 with RHs falling into
the low/ mid teens and wind gusts exceeding 35 MPH. Red Flag
Warnings could be necessary for one or all of these zones in the
future.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 11 AM MST Wednesday for WYZ110.

     High Wind Warning from 8 PM this evening to 8 AM MST Tuesday for
     WYZ101.

     High Wind Warning until 5 PM MST Wednesday for WYZ116-117.

     High Wind Warning from 8 PM this evening to 11 AM MST Tuesday
     for WYZ106-107.

     High Wind Warning from 1 AM to 5 PM MST Tuesday for WYZ118.

NE...None.
&&

SHORT TERM...MB
LONG TERM...LK
AVIATION...BW
FIRE WEATHER...CLH
Hazardous weather outlook, Dec 20, 6:24 AM MST, 13 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
624 AM MST Mon Dec 20 2021

WYZ101>119-211330-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
624 AM MST Mon Dec 20 2021

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Strong winds are expected to develop in the wind prone areas of
southeast Wyoming later today. Winds may spread into the adjacent
high plains including Douglas, Wheatland, and Cheyenne overnight
into early Tuesday. High Wind Warnings and Watches are currently
in effect.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Periods of strong winds are likely to persist through much of the
week.

Accumulating snow is possible along and west of the Laramie Range
on Friday and Saturday. Areas of blowing snow can be expected as
well. Those with holiday travel plans should monitor forecasts.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-211330-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
624 AM MST Mon Dec 20 2021

This hazardous weather outlook is for portions of panhandle
Nebraska.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 high wind. Local standard time, as filed.

High Wind, Central Laramie Range and Southwest Platte County

When
December 20, 8:00 PM MST to December 21, 10:59 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

Frequent wind gusts 60+ MPH observed along Interstate 25 between Chugwater and Wheatland per the WYDOT sensor at the Bordeaux Interchange (KBRX). Peak wind gust was 74 MPH at 9:52 PM MST on 12/20.

High Wind, North Snowy Range Foothills

When
December 20, 8:04 PM MST to December 22, 1:18 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

A prolonged period of strong winds with frequent gusts 60-65 MPH was observed at multiple WYDOT sensors along Interstate 80 between Laramie and Rawlins. The peak wind gust was 65 MPH at Strouss Hill (WY25) at 8:34 PM MST on 12/20.

High Wind, South Laramie Range

When
December 20, 8:20 PM MST to December 22, 1:34 PM MST
Where
South Laramie Range forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Frequent wind gusts 60-70 MPH were recorded by several WYDOT and UPR sensors over the southern Laramie Range including Interstate 80 between Laramie and Cheyenne. The peak wind gust was 76 MPH at Wildcat Trail (WY48) at 11:38 PM MST on 12/21.

High Wind, Converse County Lower Elevations

When
December 20, 9:19 PM MST to December 21, 12:45 AM MST
Where
Converse County Lower Elevations forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
42.972, -105.507 (the zone’s center; the record gives no point)

A brief period of wind gusts around 60 MPH was observed near Douglas during the late evening hours on 12/20. The peak wind gust was 61 MPH at the DW7426 CWOP station at 9:19 PM MST on 12/20.

High Wind, South Laramie Range Foothills

When
December 20, 10:40 PM MST to December 22, 12:14 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
67 kt (77 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Multiple WYDOT and UPR sensors across the South Laramie Range Foothills recorded wind gusts 60-70+ MPH. The peak wind gust was 77 MPH at the EMKAY UPR (UP226) at 10:09 AM MST on 12/21.

High Wind, East Platte County

When
December 20, 11:58 PM MST to December 21, 2:52 AM MST
Where
East Platte County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
42.133, -104.966 (the zone’s center; the record gives no point)

The Coleman (WY1) WYDOT sensor along I-25 south of Glendo recorded frequent wind gusts around 60 MPH for several hours early in the morning on 12/21. The peak wind gust was 63 MPH at 12:02 AM MST.

High Wind, Central Laramie County

When
December 21, 1:46 AM MST to 1:06 PM MST
Where
Central Laramie County forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
ASOS
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

A severe mountain wave resulted in a prolonged period of extreme winds sustained at 50+ MPH with gusts up to 79 MPH at the Cheyenne (KCYS) ASOS, peaking at 3:30 AM MST. Winds remained strong through around 7:00 AM before decreasing slightly, but occasional gusts exceeding 60 MPH continued into the early afternoon.

High Wind, Central Laramie Range and Southwest Platte County

When
December 21, 8:03 PM MST to December 22, 4:22 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

A second round of high winds occurred near Bordeaux along Interstate 25 between Chugwater and Wheatland. The peak wind gust during this period was 70 MPH at the Bordeaux (KBRX) WYDOT sensor at 8:16 PM MST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 991910, 991905, 991913, 991917, 991915, 991918, 991939, 991919.